Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 353, NWS Dodge City, KS

July 28, 20184 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2018, 11:42 PM CDT for 4 counties in Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 11:42 PM CDT (04:42 UTC)
Expired
Jul 29, 2018, 12:45 AM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Grant County, KS, Haskell County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 98 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

951 
WUUS53 KDDC 290442
SVRDDC
KSC067-081-175-189-290545-
/O.NEW.KDDC.SV.W.0353.180729T0442Z-180729T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1142 PM CDT SAT JUL 28 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Seward County in southwestern Kansas...
  Southeastern Grant County in southwestern Kansas...
  Northeastern Stevens County in southwestern Kansas...
  Haskell County in southwestern Kansas...

* Until 1245 AM CDT.

* At 1141 PM CDT, a severe thunderstorm was located 5 miles southwest
  of Ryus, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Sublette, Satanta, Moscow, Tice, Ryus, Cave and Hickok. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3733 10124 3759 10124 3773 10067 3723 10065
TIME...MOT...LOC 0441Z 255DEG 24KT 3745 10119 

HAIL...1.50IN
WIND...60MPH
 
$$

UMSCHEID
3 follow-up statements
448 
WWUS53 KDDC 290505
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1205 AM CDT SUN JUL 29 2018

KSC067-189-290515-
/O.CAN.KDDC.SV.W.0353.000000T0000Z-180729T0545Z/
Grant KS-Stevens KS-
1205 AM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT AND
NORTHEASTERN STEVENS COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3736 10106 3762 10108 3773 10067 3723 10065
TIME...MOT...LOC 0505Z 259DEG 32KT 3766 10086 3733 10087 

$$

KSC081-175-290545-
/O.CON.KDDC.SV.W.0353.000000T0000Z-180729T0545Z/
Seward KS-Haskell KS-
1205 AM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHERN SEWARD AND HASKELL COUNTIES...

At 1205 AM CDT, severe thunderstorms were located along a line
extending from 10 miles south of Plymell to 9 miles southeast of
Satanta, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sublette, Satanta and Tice. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3736 10106 3762 10108 3773 10067 3723 10065
TIME...MOT...LOC 0505Z 259DEG 32KT 3766 10086 3733 10087 

HAIL...1.25IN
WIND...60MPH
 
$$

UMSCHEID
743 
WWUS53 KDDC 290526
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1226 AM CDT SUN JUL 29 2018

KSC081-175-290545-
/O.CON.KDDC.SV.W.0353.000000T0000Z-180729T0545Z/
Seward KS-Haskell KS-
1226 AM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHEASTERN SEWARD AND SOUTHEASTERN HASKELL COUNTIES...

At 1226 AM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Tice to 9 miles northwest of Plains,
moving east at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sublette and Tice. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3736 10085 3764 10085 3764 10067 3755 10066
      3732 10067
TIME...MOT...LOC 0526Z 262DEG 21KT 3764 10074 3736 10071 

HAIL...0.88IN
WIND...60MPH
 
$$

UMSCHEID
479 
WWUS53 KDDC 290536
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1236 AM CDT SUN JUL 29 2018

KSC081-175-290545-
/O.EXP.KDDC.SV.W.0353.000000T0000Z-180729T0545Z/
Seward KS-Haskell KS-
1236 AM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEWARD AND
SOUTHEASTERN HASKELL COUNTIES WILL EXPIRE AT 1245 AM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with
these thunderstorms.

LAT...LON 3736 10085 3764 10085 3764 10067 3755 10066
      3732 10067
TIME...MOT...LOC 0535Z 255DEG 24KT 3766 10067 3738 10064 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:25 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 28, 6:25 PM CDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
625 PM CDT Sat Jul 28 2018

...Updated Aviation Section...

.SHORT TERM...(This evening through Sunday)
Issued at 310 PM CDT Sat Jul 28 2018

Another cluster of storms is anticipated this evening into the
overnight period. Storms are expected to initiate and/or move into
west central Kansas around 00Z and trek southeastward through the
CWA. Models also suggest a second cluster of storms to form across
southern Nebraska and move into central Kansas a few hours later.
A few of these storms look to become severe with hail up to 2
inches, winds over 60 mph, and frequent lightning being the main
concern. With how moist the ground is, flooding may also be an
issue. Skies will become mostly cloudy overnight with some
clearing across far western Kansas towards sunrise. There may be a
few lingering showers across south central Kansas by sunrise
tomorrow. Otherwise expect decreasing cloudiness throughout the
day. Winds will generally be from a southeasterly direction
overnight then more of a northeasterly direction tomorrow. As for
temperatures, lows tonight are progged to range from the lower 60s
along the KS/CO border to upper 60s across south central Kansas.
Highs tomorrow are only expected to reach around 80 degrees along
the I-70 corridor to upper 80s along the KS/OK border.

.LONG TERM...(Sunday night through Saturday)
Issued at 310 PM CDT Sat Jul 28 2018

Another MCS will be possible Sunday night as an upper level trough
approaches. Locally heavy rain and strong winds will once again be
possible. A few lingering showers will be possible Monday morning
with decreasing cloudiness in the afternoon. Drier air then moves
into the area early to mid part of next week with much cooler
temperatures. One exception to this will be along the KS/CO border
where a few storms may slide into the area during the evening. As
for temperatures, highs look to only reach into the 80s Sunday,
upper 70s to low 80s Monday, Mid 80s Tuesday, then slowly warmer
each day with around 90 degrees by late week. Lows will generally
range form the upper 50s to upper 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 620 PM CDT Sat Jul 28 2018

Timing and location of strongest MCS activity late tonight is the
main challenge in this forecast. Storms coming out of southeastern
Colorado will impact GCK to LBL terminals around 03Z should they
hold together. Indications are that another MCS will develop in
southwest Nebraska and move/evolve southeast across northwest and
west central KS later in the night. TAF amendments are likely
given such uncertainty in how the convective evolution unfolds.
Prevailing wind is expected to be northeasterly after the storms
move through early tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  84  64  80 /  70  10  50  40
GCK  64  83  62  79 /  70  10  50  50
EHA  64  86  61  80 /  40  10  50  50
LBL  66  86  63  80 /  40  10  60  40
HYS  64  78  62  76 /  90  10  40  30
P28  69  87  67  82 /  70  20  50  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Umscheid
Hazardous weather outlook, Jul 28, 3:45 AM CDT, 19 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
345 AM CDT Sat Jul 28 2018

KSZ030-031-043>046-061>066-074>081-084>090-290845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
345 AM CDT Sat Jul 28 2018 /245 AM MDT Sat Jul 28 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
-----------------

Thunderstorms are expected to move into far western Kansas after 7
pm. Very large hail and damaging winds can be expected with storms
that remain isolated. Thunderstorms are expected to develop into
a large cluster during the late evening and then progress
southeastward into south central Kansas overnight. The main
concern with the storms late in the evening and overnight will be
damaging winds and very heavy rains that could lead to localized
flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Another cluster of thunderstorms is expected Sunday evening.
These storms could contain damaging winds and large hail, with
the best chance of severe storms in extreme western Kansas.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight between
7 pm and 2 am.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

jf

In the hours before

Local storm report, Jul 28, 9:51 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
951 PM CDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     4 WNW ELKHART           37.04N 101.97W
07/28/2018  M60 MPH          MORTON             KS   MESONET

            MESONET STATION C8810, 4 WNW ELKHART.

&&

JRJ
Special weather statement, Jul 28, 10:21 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1021 PM CDT SAT JUL 28 2018

KSZ075-076-085-086-290415-
Seward KS-Stevens KS-Grant KS-Haskell KS-
1021 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...SOUTHEASTERN
GRANT...NORTHEASTERN STEVENS...SOUTHWESTERN GRAY AND SOUTHERN HASKELL
COUNTIES UNTIL 1115 PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickok, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sublette, Satanta, Tice, Ryus, Cave and Hickok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3711 10100 3751 10127 3761 10123 3760 10065
      3730 10071
TIME...MOT...LOC 0321Z 284DEG 22KT 3754 10119

UMSCHEID
Special weather statement, Jul 28, 10:51 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1051 PM CDT SAT JUL 28 2018

KSZ074-075-085-290445-
Stanton KS-Stevens KS-Grant KS-
1051 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...GRANT...
STANTON...STEVENS AND SOUTHWESTERN HASKELL COUNTIES UNTIL 1145 PM
CDT...

At 1051 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northwest of Manter to 9 miles south
of Big Bow to 10 miles south of Feterita. Movement was east at 35
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Ulysses, Hugoton, Johnson City, Moscow, Ryus, Cave, Hickok, Woods and
Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 10141 3739 10156 3764 10204 3773 10204
      3773 10110 3700 10107
TIME...MOT...LOC 0351Z 288DEG 30KT 3772 10205 3743 10158 3701 10141

UMSCHEID
Special weather statement, Jul 28, 11:23 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1123 PM CDT SAT JUL 28 2018

KSZ086-290530-
Seward KS-
1123 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEWARD AND NORTHEASTERN STEVENS
COUNTIES UNTIL 1230 AM CDT...

At 1123 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles west of Cave to 6 miles northwest of
Turpin. Movement was east at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Liberal, Kismet and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3700 10105 3738 10107 3738 10065 3700 10064
TIME...MOT...LOC 0423Z 260DEG 22KT 3737 10118 3695 10095

UMSCHEID
Special weather statement, Jul 28, 11:33 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1133 PM CDT SAT JUL 28 2018

KSZ077-078-087-088-290530-
Gray KS-Meade KS-Clark KS-Ford KS-
1133 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR FORD...MEADE...SOUTHERN GRAY AND
CLARK COUNTIES UNTIL 1230 AM CDT...

At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Ensign, moving east at 30 mph. Other strong storms
were located along a line from 5 miles east of Copeland to 5 miles
west of Meade State Park.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Meade, Montezuma, Ashland, Bucklin, Spearville, Minneola,
Fowler, Ford, Ensign, Bloom, Sitka, Clark State Lake, Meade State
Park, Kingsdown, Howell, Wright, Missler, Bellefont and Windhorst.

LAT...LON 3717 10055 3771 10060 3789 9959 3703 9957
TIME...MOT...LOC 0433Z 271DEG 27KT 3761 10025

UMSCHEID
Special weather statement, Jul 28, 11:36 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1136 PM CDT SAT JUL 28 2018

KSZ075-076-290530-
Grant KS-Haskell KS-
1136 PM CDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT AND HASKELL
COUNTIES UNTIL 1230 AM CDT...

At 1136 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Hickok to 2 miles northeast of
Cave. Movement was east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Sublette, Satanta, Tice, Ryus and Hickok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3773 10066 3739 10066 3739 10122 3773 10132
TIME...MOT...LOC 0436Z 260DEG 25KT 3767 10125 3738 10111

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:17 PM CDTSpecial Weather StatementDDCMorton58 min
Jul 28, 9:41 PM CDTSevere Thunderstorm WarningDDCMorton49 min
Jul 28, 10:21 PM CDTSpecial Weather StatementDDCHaskell54 min
Jul 28, 10:38 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward46 min
Jul 28, 10:51 PM CDTSpecial Weather StatementDDCGrant, Stanton, Stevens54 min
Jul 28, 11:23 PM CDTSpecial Weather StatementDDCSeward67 min
Jul 28, 11:33 PM CDTSpecial Weather StatementDDCClark, Ford, Meade57 min
Jul 28, 11:36 PM CDTSpecial Weather StatementDDCHaskell54 min
Jul 29, 12:08 AM CDTSpecial Weather StatementDDCFinney, Kearny67 min
Jul 29, 12:32 AM CDTSpecial Weather StatementDDCClark, Ford, Gray, Meade58 min
Jul 29, 12:34 AM CDTSevere Thunderstorm WarningDDCEllis56 min
Jul 29, 12:39 AM CDTSevere Thunderstorm WarningDDCFord, Hodgeman51 min
Jul 29, 12:47 AM CDTAreal Flood AdvisoryDDCFinney3 hr
Jul 29, 12:51 AM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford37 min
Jul 29, 1:09 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman40 min
Jul 29, 1:35 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Scott55 min
Jul 29, 1:43 AM CDTAreal Flood AdvisoryDDCPratt3 hr
Jul 29, 3:07 AM CDTFlash Flood WarningDDCPratt3 hr
Jul 29, 5:49 AM CDTAreal Flood WarningDDCPratt6 hr
Jul 29, 6:27 AM CDTAreal Flood WarningDDCEdwards, Hodgeman, Pawnee6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.